New Mexico, 2019

Flash Flooding in New Mexico, August 6, 2019

August 6, 2019 · NWS ABQ · 4 events in 2 counties and zones

A deep plume of monsoon moisture centered over New Mexico interacted with a surface boundary moving westward across the eastern plains on August 6, 2019. Thunderstorms erupted over the Sangre de Cristo and Jemez Mountains during the early afternoon before drifting southward into the Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep plume of monsoon moisture centered over New Mexico interacted with a surface boundary moving westward across the eastern plains on August 6, 2019. Thunderstorms erupted over the Sangre de Cristo and Jemez Mountains during the early afternoon before drifting southward into the Rio Grande Valley. The area between Santa Fe, Cochiti, and Rio Rancho was impacted particularly hard with localized rainfall amounts up to two inches in around one hour. Torrential rainfall impacted Los Cerrillos where many roads were washed out with rocks, mud, and debris. Tent Rocks was closed for a couple days due to roads damaged by flood waters, rocks, and debris. Rio Rancho also experienced flash flooding with many roads on the far west side of town inundated by water and mud. Damage amounts are estimated for impacts to roadways in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 6, 1:30 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 6, 1:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
230 PM MDT Tue Aug 6 2019

.SYNOPSIS...
Showers and thunderstorms with heavy rainfall will continue to
impact New Mexico through the weekend as a deep tap of monsoon
moisture focuses directly over the state. The threat for flash
flooding will be highest near burn scars, steep terrain, urban
drainages, and locations that receive daily rounds of heavy rain.
High temperatures will be near normal for most folks with the
exception of eastern New Mexico where readings will top out between
95 and 100 degrees each afternoon. Storm motion will be slow and
erratic today then transition toward the northeast through the end
of the week.

&&

.DISCUSSION...
The latest radar and satellite suite shows a significant uptick in
storm coverage and intensity today across northern and central NM.
The 12Z KABQ PWAT of 1.17" with weak steering flow, a near moist
adiabatic profile, and abundant instability will support vigorous
convection through the evening along and north of I-40. The area
over southern NM is currently overcoming overnight rainfall with
widespread cloud cover and convective inhibition based on the 19Z
LAPS analysis. Not much change was made to the previous update to
continue a Flash Flood Watch thru the evening given trends with
radar and near-term, hi-res models.

Convective coverage on Wednesday is shown with good agreement by
model guidance to be less vigorous with scattered coverage focused
mainly over northern and western NM. PW values will still be above
normal and storm motion will become more southwest to northeast while
upper level high pressure centers over southeast NM. Flash flooding
is still possible but the overall coverage is expected to be less.

A return to more robust convection with torrential rainfall is in
store Thursday as the upper high shifts farther east into TX and a
warm core upper wave slides north into the southwest CONUS. Model
moisture, instability, and subsequent QPF is very impressive with
many bullseyes of QPF in excess of 1" over the area. This will likely
be the most significant threat for flash flooding this season,
especially given the stage is set from recent heavy rainfall over the
region. This overall pattern will likely continue through the end of
the week as a more traditional monsoon pattern remains in place over
NM.

Guyer

&&

.FIRE WEATHER...
In typical early August fashion, showers and thunderstorms will
remain active over northern and central NM each day through the
upcoming weekend. Slow-moving storms will pose risks of burn scar
flash flooding and erratic outflow winds, as well as new lightning
ignitions from strikes that occur just outside of precipitation
cores. Outside of thunderstorms, hot and near (western and central
NM) to above normal (in eastern plains of NM) temperatures will
persist. Each day, afternoon humidity will stay at or above a 25 to
35 percent range, effectively recovering to 70 to 90 percent
overnight for most zones within the forecast area. After an active
period through this weekend, a subtle drying of dewpoints and hence
lower humidity could infiltrate parts of northwestern NM. Elsewhere
scattered storms will continue to develop.

52

&&

.AVIATION...
18Z TAF CYCLE
Increased shower and thunderstorm activity is forecast today, over
much of northern and central New Mexico as abundant moisture remains
intact with more unstable conditions developing. Slow and erratic
storm motions are forecast with heavy downpours limiting ceilings and
visibility. Gusty downburst winds and small hail will also be
possible near any storms. Outside of thunderstorms, prevailing winds
will be light with hot temperatures creating high density altitudes
that will pose difficult ascents for some aircraft.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  93  63  93 /  30  20  20  30
Dulce...........................  55  87  53  88 /  40  40  30  40
Cuba............................  59  87  59  88 /  60  30  30  50
Gallup..........................  57  90  58  89 /  40  30  20  40
El Morro........................  54  84  55  84 /  60  30  30  60
Grants..........................  57  87  58  86 /  60  40  30  60
Quemado.........................  58  84  58  82 /  50  50  40  70
Datil...........................  56  84  58  83 /  60  50  30  70
Glenwood........................  65  92  66  90 /  40  40  30  50
Chama...........................  52  77  51  78 /  50  50  40  50
Los Alamos......................  61  84  62  83 /  50  40  50  60
Pecos...........................  59  83  60  84 /  60  30  30  60
Cerro/Questa....................  54  80  53  80 /  40  50  40  70
Red River.......................  48  74  48  74 /  50  60  50  80
Angel Fire......................  46  77  46  77 /  50  50  30  70
Taos............................  55  85  55  86 /  30  40  30  60
Mora............................  55  82  55  83 /  50  50  30  70
Espanola........................  61  89  61  90 /  40  30  40  50
Santa Fe........................  61  84  62  85 /  60  30  40  60
Santa Fe Airport................  61  88  62  89 /  60  30  30  50
Albuquerque Foothills...........  67  91  68  90 /  70  20  30  50
Albuquerque Heights.............  68  92  69  91 /  60  20  30  40
Albuquerque Valley..............  67  95  68  93 /  60  20  30  40
Albuquerque West Mesa...........  67  93  68  92 /  60  20  30  40
Los Lunas.......................  65  94  66  92 /  60  20  30  40
Rio Rancho......................  67  93  68  93 /  70  20  30  40
Socorro.........................  67  97  69  94 /  40  30  40  40
Sandia Park/Cedar Crest.........  60  87  61  87 /  80  30  30  60
Tijeras.........................  63  90  64  90 /  80  30  30  60
Moriarty/Estancia...............  57  90  58  90 /  70  30  30  50
Clines Corners..................  60  86  60  86 /  80  30  30  60
Gran Quivira....................  62  90  62  90 /  60  30  30  60
Carrizozo.......................  67  93  67  92 /  40  20  30  50
Ruidoso.........................  59  86  59  84 /  50  40  30  60
Capulin.........................  59  88  57  85 /  30  40  30  60
Raton...........................  57  91  56  90 /  30  40  30  60
Springer........................  58  90  58  89 /  30  40  30  60
Las Vegas.......................  57  85  57  85 /  50  30  30  60
Clayton.........................  65  97  65  93 /  20  20  40  30
Roy.............................  63  91  62  89 /  30  30  30  40
Conchas.........................  69  99  69  98 /  30  20  30  30
Santa Rosa......................  69  98  68  98 /  40  20  30  30
Tucumcari.......................  70 100  70 100 /  20  20  20  20
Clovis..........................  69  97  69  96 /  20  20  20  10
Portales........................  70  99  70  98 /  20  10  20  10
Fort Sumner.....................  70  96  70  96 /  30  10  20  20
Roswell.........................  73 101  74 102 /  20  10  20  20
Picacho.........................  67  93  66  93 /  30  30  30  40
Elk.............................  63  89  63  89 /  40  40  40  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ504-506-507-510>515-517>519-521>523-527>529.

&&
Hazardous weather outlook, Aug 6, 10:28 AM MST, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1128 AM MDT Tue Aug 6 2019

NMZ501>540-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1128 AM MDT Tue Aug 6 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms with heavy rainfall over much of northern
and central New Mexico will elevate the flash flood threat today and
tonight, especially over burn scars, steep terrain, urban drainages,
and in areas where recent heavy rain has fallen. Storm motions will
be slow and erratic with rainfall rates over 2 inches per hour.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms with heavy rainfall will continue to impact
much of northern and central New Mexico from Wednesday through the
weekend. The potential for flash flooding will increase with each day
of heavy rainfall, particularly over burn scars, steep terrain, urban
drainages, and areas that receive additional heavy rainfall. Storm
motions will gradually become more south to north then southwest to
northeast through the week. Rainfall rates over 2 inches per hour
are expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding, strong winds, and hail
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

Guyer

In the hours before

Special weather statement, Aug 6, 11:01 AM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1201 PM MDT Tue Aug 6 2019

NMZ522-523-061830-
Central Highlands-Estancia Valley-
1201 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TORRANCE COUNTY
UNTIL 1230 PM MDT...

At 1200 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Clines Corners, or 17 miles southeast of Moriarty,
moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clines Corners.

This includes the following highways...
 Interstate 40 between Mile Markers 211 and 221.
 Highway 285 between Mile Markers 234 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3479 10586 3495 10590 3508 10565 3480 10551
TIME...MOT...LOC 1800Z 240DEG 6KT 3490 10576

24
Special weather statement, Aug 6, 11:47 AM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1247 PM MDT Tue Aug 6 2019

NMZ523-061915-
Central Highlands-
1247 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
SOUTHEASTERN SANTA FE COUNTIES UNTIL 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Clines Corners, or 20 miles northeast of Moriarty,
moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southwestern San
Miguel and southeastern Santa Fe Counties.

This includes Highway 285 between Mile Markers 254 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3504 10577 3521 10588 3536 10567 3512 10551
TIME...MOT...LOC 1847Z 240DEG 6KT 3517 10575

24
Special weather statement, Aug 6, 12:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 PM MDT Tue Aug 6 2019

NMZ512-515-518-523-529-062015-
Northeast Highlands-West Slopes Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Central
Highlands-
141 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND
SOUTHEASTERN SANTA FE COUNTIES UNTIL 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rowe, or 22 miles southeast of Santa Fe, moving south at 15 mph.

Dime size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Pecos, Upper Colonias, Lamy, Ribera, Rowe, Chapelle, South San
Ysidro, North San Ysidro, San Pablo and Lower Colonias.

This includes the following highways...
 Interstate 25 near Mile Marker 293, and between Mile Markers 301 and
333.
 Highway 285 between Mile Markers 268 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3537 10524 3522 10588 3553 10588 3563 10553
      3560 10550 3562 10550 3564 10548
TIME...MOT...LOC 1940Z 340DEG 13KT 3548 10563

24
Special weather statement, Aug 6, 12:49 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT Tue Aug 6 2019

NMZ518-521-522-062015-
Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley-
149 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
SOUTHWESTERN SANTA FE COUNTIES UNTIL 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm near
Galisteo, or 22 miles south of Santa Fe, moving northwest at 10 mph.

Nickel size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Cerrillos Hills State Park, Galisteo, Los Cerrillos, Madrid and
Golden.

This includes Interstate 25 near Mile Marker 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3539 10590 3520 10600 3528 10638 3554 10614
TIME...MOT...LOC 1949Z 123DEG 7KT 3536 10604

24
Special weather statement, Aug 6, 12:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT Tue Aug 6 2019

NMZ504-062030-
Northwest Highlands-
153 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY COUNTY
UNTIL 230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Ojo Encino, or 33 miles west of Cuba, moving
northwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Pueblo Pintado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3588 10731 3575 10751 3587 10772 3600 10751
TIME...MOT...LOC 1952Z 123DEG 7KT 3587 10751

24

The radar

The Albuquerque radar (KABX), 67 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
August 6, 2:00 PM MST to 3:30 PM MST
Where
Sandoval County, 4.63 mi WSW of Jemez Spgs to 5.79 mi WNW of Jemez Spgs
Cause
Heavy Rain
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
35.754, -106.770

Forest service road was completely washed out between Gilman and Porter. The road is closed until further notice until repairs can be made. Damage amounts are estimated for a one mile section of destroyed roadway.

Flash Flood, Santa Fe

When
August 6, 2:31 PM MST to 3:30 PM MST
Where
Santa Fe County, 2.71 mi SE of Madrid to 4.89 mi NW of Madrid
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
35.381, -106.118

One to two inches of rainfall in less than an hour around Cerrillos produced flash flooding along Galisteo Creek and nearby rural areas. Galisteo Creek at Galisteo Dam rose 5.5 feet in one hour. Many dirt roads were flooded and washed out with rocks, mud, and debris. A dramatic video along Goldmine Road south of Cerrillos looked like a tropical storm was impacting the area. Damage amounts are estimated for road damage in the area.

Flash Flood, Sandoval

When
August 6, 3:30 PM MST to 5:00 PM MST
Where
Sandoval County, 6.37 mi WNW of Cochiti Pueblo to 5.91 mi W of Cochiti Pueblo
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Employee
Coordinates
35.650, -106.452

Tent Rocks National Monument was closed for two days due to washed out roads from flood waters. Rocks, mud, and debris covered several sections of the main road to the monument. Damage amounts are estimated for roadways.

Flash Flood, Sandoval

When
August 6, 4:00 PM MST to 5:00 PM MST
Where
Sandoval County, 4.55 mi NNW of Rio Rancho to 1.51 mi NW of Rio Rancho
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
35.330, -106.694

Streets turned into rivers near 6th St NE and 5th Ave NE. Damage amounts are estimated for roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835019, 834647, 834648, 834649.